ED MEDICATIONS AND YOUR VISION By Dr. Martha Jay, Ophthalmologist at Lakeshore Eye Care Professionals in Mequon & Saukville, Wisconsin
Color perception is commonly altered for several hours after using an ED medication. There appears to be a blue tint to your vision along with light sensitivity. This may make blue and green lights look similar and in fact pilots are not allowed to use these medications for 12 hours before flying. This color change is nothing to worry about and does not persist.
A more serious potential vision problem is a small stroke behind one eye which could cause permanent vision loss in that eye. Many thousands of patients have used these medications successfully but there have been 14 reported cases of a condition called anterior ischemic optic neuropathy (AION) which is a blockage of blood flow behind the eye. All those affected had other medical problems such as diabetes, high blood pressure or elevated cholesterol.
So should you use ED medications? If you have already had vision loss in one eye from AION you probably would not want to risk your remaining eye with ED drugs. Your eye doctor should also look at your optic nerve in the back of your eye. It is like a saucer with an inside and outside part. Those with a very small inside part ("small cup") are at higher risk of vision loss with ED medications. So bring it up, we can help you make an informed decision.
Dr. Martha Jay is a board certified Ophthalmologist (Eye Physician and Surgeon) practicing at Lakeshore Eye Care Professionals with offices in Mequon and Saukville, Wisconsin.
Call 262-241-1919 for more information or to schedule appointments.
Visit www.LakeshoreVision.com to learn more about your vision and your health.